Q: Should I Go Back on HT?

The symptoms you describe--moodiness, depression and anxiety, hot flashes, sleep interruptions, less sensitivity in nipples and clitoris--are all consistent with stopping the hormone therapy (HT). Sensitivity to the effects of hormones varies among women, and you’re definitely in the “responder” category!


You asked. Dr. Barb answered.You mention that you discontinued the HT because of concerns for long-term health. It’s important to consider the form of HT you’re using: The Combipatch that you were using is a transdermal estrogen (and progestin) delivery method, and that method has significantly less risk for stroke or thrombosis. If estrogen is taken orally, it is metabolized through the liver, which increases a blood clotting factor and puts women at a slightly greater risk for stroke and blood clots. Transdermal (through the skin) delivery doesn’t pose the same risk, because it bypasses the liver metabolism and enters the bloodstream directly.

You’re in your 50s, fit, and low risk: You’re a perfect person to consider continuation of HT for all the reasons you mention. It sounds like HT definitely improves your quality of life, which is to me a determinative factor. We don’t really have a clear time frame in which we know that HT starts to pose additional risk.  


Leave a comment

Comments will be approved before showing up.